Kansas, 2012

Hail in Kansas, April 14, 2012

April 14, 2012 · NWS GLD · 7 events in 2 counties and zones

A large upper low pressure system produced several rounds of severe weather across Kansas during the afternoon and evening. Late in the day a severe storm moved northeast across Graham and Norton counties producing hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large upper low pressure system produced several rounds of severe weather across Kansas during the afternoon and evening. Late in the day a severe storm moved northeast across Graham and Norton counties producing hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 5:41 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 14, 5:41 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SAT APR 14 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 239 PM MDT SAT APR 14 2012

14Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH IN PLACE ACROSS THE
SOUTHWEST CONUS...WITH WATER VAPOR IMAGERY SUGGESTING SMALLER SHORT
WAVE TROUGH LIFTING OUT OF THE PANHANDLE OF OKLAHOMA...WHICH IS
SUPPORTED BY TOWERING CU DEVELOPING OVER SW KANSAS. 12Z KDDC
SOUNDING INDICATES DEEP MOISTURE IN PLACE CAPPED BY SUBSIDENCE
INVERSION. AT THE SFC..LOW CIRCULATION WAS LOCATED NEAR KSNY
STRETCHING TO THE SOUTHEAST INTO NORTH CENTRAL KANSAS.

PRIMARY FORECAST CONCERN WILL BE SEVERE WEATHER POTENTIAL THROUGH THE
EARLY EVENING...FOLLOWED BY PRECIP TYPE THREAT ACROSS EASTERN
COLORADO OVERNIGHT.

REST OF THE AFTERNOON...20Z OBJECTIVE ANALYSIS INDICATED MAIN
INSTABILITY AXIS EAST OF A MCCOOK TO GOVE LINE WITH 1500-2000 J/KG
CAPE PRESENT IN A STRONGLY SHEARED ENVIRONMENT WITH 0-3KM HELICITIES
GREATER THAN 200M2/S2 AND AS HIGH AS 400 M2/S2. EXPECT SHEAR TO BE
MAXIMIZED AROUND THE NORTON AREA WHERE WINDS REMAIN SLIGHTLY BACKED
AND TDS REMAIN HIGH...FURTHER WEST LCL'S BEGINNING TO RISE AS T-TD
SPREADS INCREASE AND WITH WINDS BECOMING MORE SOUTHERLY EXPECT
LOCALLY LOWER SHEAR VALUES AS ONE MOVES WEST AS WELL. FURTHER
WEST...STARTING TO SEE CU FIELD DEVELOP ALONG WESTERN EDGE OF
FRONTAL ZONE. WHILE DEEP LAYER SHEAR REMAINS STRONG IN THIS AREA...MUCH
HIGHER LCL'S WILL LIKELY LIMIT THE TORNADO THREAT IN THIS
AREA...WITH MAIN FOCUS REMAINING ACROSS NORTHEASTERN AND EASTERN CWA.

TONIGHT-TOMORROW...SEVERE WEATHER THREAT WILL LIKELY BE ONGOING
DURING THE EARLY IN THE EVENING AS DRY LINE STARTING TO BECOME BETTER
ORGANIZED AND BY THE EARLY EVENING SHOULD HAVE SURGED TO THE
EAST...SHIFTING PRIMARY SEVERE WEATHER THREAT ACROSS THE
NORTHEASTERN CWA...PRIMARILY AROUND NORTON AND MCCOOK WHICH SHOULD
REMAIN FAIRLY CLOSE TO WARM FRONTAL POSITION WITH SLIGHTLY BACKED
WINDS MAXIMIZING SHEAR IN THIS LOCAL AREA MAINTAINING A
SUPERCELL/TORNADO THREAT. AS UPPER LOW/PV ANOMALY SHIFTS TO THE NORTH
EXPECT DRY LINE AND DRY SLOT SWEEP OVER EASTERN CWA BRINGING AN END
TO STORM THREAT AFTER 03Z. FURTHER WEST...ALTHOUGH NOT SEEING MUCH
CROSS FRONTAL ZONE FLOW ACROSS MAKES ME A LITTLE SUSPECT OF HOW
ORGANIZED ANY PRECIP SHIELD WILL BE ON THE BACK SIDE OF THIS SYSTEM.
HOWEVER...HARD TO IGNORE GENERAL CONSENSUS OF MODELS AND WITH
POCKET OF INSTABILITY REMAINING IN PLACE BEHIND UPPER LOW...EVEN A
LESS ORGANIZED TROWAL CIRCULATION SHOULD BE ABLE TO PRODUCE
PRECIPITATION BUT STRONG DRY SLOT WILL HOLD THINGS TO JUST THE
WESTERN ZONES OVERNIGHT. MUCH COOLER AIR WORKING INTO THE AREA AND
MAY SEE A BRIEF CHANGE OVER TO SNOW ACROSS WESTERN YUMA AND KIT
CARSON COUNTIES. WITH BRIEF TIME OF CHANGE OVER...WARM GROUND AND
SLIGHTLY ABOVE FREEZING TEMPS...DO NOT ANTICIPATE ACCUMULATING SNOW.

ON SUNDAY...MODELS VARY WITH RESPECT TO STRENGTH OF CYCLOGENESIS BUT
ALL GENERALLY AGREE SFC LOW WILL STRENGTHEN THROUGH THE MORNING HOURS
TO THE NORTH. THIS WILL RESULT IN TIGHT PRESSURE GRADIENT ACROSS THE
AREA AND WITH VERY STRONG WINDS ALOFT HAVE SOME CONCERNS ABOUT
CONDITIONS APPROACHING HIGH WIND WARNING CRITERIA...ESPECIALLY WITH
FAIRLY WIDESPREAD RAIN SHOWERS DURING THE MORNING AND AFTERNOON
HOURS AS LOW LEVEL STABILITY REMAINS FAIRLY LOW. SOME KIND OF
HIGHLIGHT WILL BE NEEDED...ALTHOUGH HAVE SOME CONCERNS THAT CLOUDS
AND PRECIPITATION MAY INHIBIT DEEP MIXING LIMITING WARNING
POTENTIAL. WITH 18Z DATA STARTING COME IN A BIT FARTHER SOUTH WITH
SFC LOW IN AFTERNOON AND GIVEN AVAILABLE DATA...THINK POTENTIAL FOR
WARNING CRITERIA WINDS A BIT TOO HIGH TO JUSTIFY JUST A WIND
ADVISORY AND THINK WATCH MORE APPROPRIATE.  EXPECT PRECIPITATION TO
DECREASE THROUGH THE AFTERNOON AS ATMOSPHERE STABILIZES. COULD SEE
ANOTHER ROUND OF PRECIP GRAZE WESTERN CWA OVERNIGHT AS PV ANOMALY
APPROACHED FROM THE NORTH...BUT GIVEN SOME VARIANCE IN TIMING DO NOT
THINK REALLY LARGE POPS ARE WARRANTED. ALTHOUGH INCREASING CLOUDS
WITH THIS SYSTEM MAY HOLD UP TEMPS...GIVEN MUCH COLDER TEMPS ALOFT
HAVE SOME CONCERNS ABOUT POSSIBLE FROST...MAYBE EVEN A FREEZE IN
SOME AREAS IF CLOUDS DO NOT DEVELOP FAST ENOUGH WITH APPROACHING
SYSTEM.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 239 PM MDT SAT APR 14 2012

MONDAY-SATURDAY...FAIRLY PROGRESSIVE FLOW ALOFT WILL CONTINUE
THROUGH THE REST OF THE WEEK BRINGING A SERIES OF SHORT WAVE TROUGHS
TO THE AREA BRINGING ANOTHER CHANCE FOR LIGHT RAIN SHOWERS TO THE
AREA ON MONDAY...AND THE CHANCE FOR THUNDERSTORMS RETURNING THURSDAY
AND FRIDAY. GIVEN THE FAIRLY QUICK MOTION OF THESE
SYSTEMS...CONFIDENCE IN TIMING NOT REALLY HIGH AND THINK CHANCE TO
SLIGHT CHANCE POPS GIVEN BY CONSENSUS PRODUCTS FALL WELL IN LINE
WITH GEFS DATA. WITH THE EXCEPTION OF MONDAY WHEN CLOUDS AND LIGHT
PRECIP WILL HOLD BACK TEMPS...EXPECT ABOVE NORMAL TEMPERATURES TO
PREVAIL THROUGH THE REST OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 526 PM MDT SAT APR 14 2012

MVFR TO VFR CONDITIONS ARE POSSIBLE FOR THE TAF SITES FOR THE 0Z
TAFS. CURRENT ROUND OF SHOWERS/THUNDERSTORMS SHOULD DISSIPATE
BY 6Z FOR KMCK AS THE DRY LINE MOVES THROUGH. MEANWHILE A COLD
FRONT WILL MOVE IN FROM THE NORTHWEST. THE FRONT LOOKS TO MOVE
THROUGH TAF SITES AT NEARLY THE SAME TIME...CAUSING THE WINDS TO
SWING TO THE WEST AND THEN NORTHWEST BEHIND THE FRONT.  RAIN
SHOWERS ARE ALSO POSSIBLE BEHIND THE COLD FRONT FOR BOTH SITES
DURING THE MORNING...WITH SOME THUNDERSTORMS POSSIBLE DURING THE
AFTERNOON. THERE MAY BE SOME VISIBILITY REDUCTIONS DURING THE
MORNING WITH THE SHOWERS. WINDS WILL INCREASE DURING THE LATE
MORNING THROUGH THE AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
BEFORE DECREASING DURING THE EVENING. CHANCES FOR PRECIPITATION DIMINISH
THROUGH THE AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     KSZ001>004-013>016.

     RED FLAG WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ013-027-028-041-042.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ013>016-027>029-041-042.

CO...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     COZ090-091.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ253-254.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ091-092.

NE...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     NEZ079>081.

&&

SHORT TERM...JRM
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, Apr 14, 2:52 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT SAT APR 14 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
252 PM MDT SAT APR 14 2012 /352 PM CDT SAT APR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY EVENING HOURS.  SEVERE STORMS ARE MAINLY EXPECTED ALONG AND
EAST OF A YUMA TO COLBY TO GOVE LINE. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE NEAR THE MCCOOK... NORTON AND HILL CITY AREAS.
VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER...DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS BEFORE
THE STORM THREAT ENDS THIS EVENING. A FEW STRONG TORNADOES ARE
POSSIBLE THROUGH THE EARLY EVENING.

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH...MAINLY ALONG AND SOUTH OF INTERSTATE 70.
THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. THESE
STRONG WINDS AND DRY CONDITIONS WILL ALSO CREATE CRITICAL FIRE
WEATHER CONDITIONS THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL DEVELOP ACROSS MUCH OF THE AREA ON SUNDAY AS A
STRONG AREA OF LOW PRESSURE MOVES ACROSS NEBRASKA. NORTHERLY WINDS
OF 25 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE...MAINLY NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING.

JRM

In the hours before

Special weather statement, Apr 14, 4:03 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SAT APR 14 2012

KSZ004-142230-
NORTON-
503 PM CDT SAT APR 14 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF REAGER...MOVING NORTHEAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM
INTENSIFIES.  BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3999 9982 3980 9999 3980 10018 3985 10019
      4000 10015
TIME...MOT...LOC 2202Z 205DEG 29KT 3991 10004

MENTZER
Special weather statement, Apr 14, 4:18 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT APR 14 2012

NEZ079-142245-
DUNDY-
418 PM MDT SAT APR 14 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF ENDERS...OR 14 MILES NORTHWEST
OF MAX...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN DUNDY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 4035 10167 4035 10132 4016 10141 4023 10173
TIME...MOT...LOC 2218Z 206DEG 28KT 4027 10158

MENTZER

The radar

The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Graham

When
April 14, 7:04 PM CST
Where
Graham County, Penokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -99.970

Spotter reported that the ground was white with hail.

Hail, Graham

When
April 14, 7:05 PM CST
Where
Graham County, 2.96 mi NNW of (Hlc)hill City Muni
Measured
0.88 in hail
Reported by
Public
Coordinates
39.420, -99.850

Hail, Norton

When
April 14, 7:15 PM CST
Where
Norton County, 0.69 mi N of Edmond
Measured
1.5 in hail
Reported by
Public
Coordinates
39.630, -99.820

Hail, Graham

When
April 14, 7:15 PM CST
Where
Graham County, 13 mi N of Hill City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.558, -99.850

Spotter also reported heavy rainfall and visibility down to 1/8 mile in the heavy rain.

Hail, Norton

When
April 14, 7:18 PM CST
Where
Norton County, 0.69 mi N of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -99.820

Hail, Norton

When
April 14, 7:33 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.710

Hail, Norton

When
April 14, 7:41 PM CST
Where
Norton County, 5.22 mi NE of Almena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -99.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366688, 366689, 366690, 366695, 366691, 366692, 366694.